Texas, 2020Damaging Wind in Texas, June 9, 2020
June 9, 2020 · NWS CRP · 1 event in 1 county or zone
Isolated thunderstorms formed near a boundary south of the Texas Hill Country during the afternoon of the 9th. The storms moved south toward the northern Brush Country by late in the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms formed near a boundary south of the Texas Hill Country during the afternoon of the 9th. The storms moved south toward the northern Brush Country by late in the evening. Severe wind gusts were recorded near Cotulla.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jun 9, 8:02 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 9, 8:02 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
902 PM CDT Tue Jun 9 2020
.DISCUSSION...
A late season cold front currently appears to be stalled just
northwest and west of the CWA, but should slowly track across S
TX. The frontal boundary is expected to exit the southern CWA
between 10-13Z as it slowly moves southward. Tonight's forecast is
not clear cut with respect to convection. The 00Z CRP sounding
shows a very capped environment and PWATs of only 1.6 inches.
Meso-scale models show convection developing along the cold front
later tonight. Models indicate that deeper moisture (PWATs of
around 2 inches) will advect ahead and along the bdry. Models also
show the cap to weaken somewhat, mainly across the western CWA.
Considering that models prog mid level instability and moisture to
increase overnight, am expecting isolated to scattered elevated
convection to develop overnight. Some storms may be strong with
small hail and strong winds. Storms Prediction Center has the
western portion of the CWA in a marginal risk of severe weather,
but it would be isolated at best. The caveat to all of this is the
strong cap and how much it will weaken. If it remains as strong
as it is now, storms will have a difficult time developing.
Therefore, no changes to the forecast for now.
&&
.PREV DISCUSSION... /Issued 646 PM CDT Tue Jun 9 2020/
DISCUSSION...
See aviation discussion below for the 00Z TAFs.
AVIATION...
VFR conditions this evening will become MVFR overnight. There is a
chance for thunderstorms associated with a cold front late this
evening across VCT, COT and LRD, and later overnight for ALI and CRP.
Some storms may be strong, possibly severe with strong gusty
winds and hail possible. Could see brief IFR conditions with any
storms that move across a TAF site. Conditions expected to improve
through mid morning Wed. Surface winds will be light and variable
tonight, becoming northeast and gusty by early Wed morning. Winds
expected to shift to the east by Wed afternoon.
PREV DISCUSSION... /Issued 211 PM CDT Tue Jun 9 2020/
SHORT TERM (Tonight through Wednesday night)...
A weak frontal boundary will push through later this evening and
through the overnight hours, contributing to isolated to
scattered showers and thunderstorms tonight. With CAPE values of
3500 to 4000 J/kg, some of the storms could be strong to severe.
Behind the front, winds will shift to the northeast and east,
bringing drier air back in over the area. Temperatures will remain
warm tonight, but be much cooler Wednesday with highs in the low
to mid 90s.
LONG TERM (Thursday through Tuesday)...
The long term forecast remains rather quiet as a upper level ridge
builds into the region. Significantly drier air will filter into the
region on Thursday with PWATs dropping down to around 0.5-0.75". A
weak to moderate east-northeast wind will develop in the wake of
today's boundary and persist through the end of the work week.
Onshore flow will kick back in over the course of the weekend.
Moisture will gradually increase and start to reach normal levels
for mid June but with the ridge/subsidence in place, don't expect
much in the way of precip.
Temperatures will stay pretty steady through the weekend with highs
in the upper 80s along the coast to the upper 90s out west. Lows
will drop into the upper 60s across the Brush Country to the upper
70s along the immediate coast.
MARINE...
Weak to moderate flow will continue through tonight. Isolated
showers and thunderstorms are possible late this evening through
early Wednesday morning as a frontal boundary enters and crosses
the coastal waters. A weak to moderate east-northeast wind will
develop behind a passing boundary and persist across the area as
we head into the weekend. Onshore flow will redevelop through the
weekend with moisture gradually increasing. No precipitation is
expected over the as we head into the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 77 92 71 91 69 / 40 20 0 0 0
Victoria 73 93 67 94 66 / 30 10 0 0 0
Laredo 76 94 72 96 69 / 40 30 10 10 0
Alice 76 94 69 95 67 / 40 20 10 0 0
Rockport 78 93 76 92 75 / 40 10 0 0 0
Cotulla 73 96 67 98 67 / 30 0 0 0 0
Kingsville 77 92 71 95 69 / 40 20 10 0 0
Navy Corpus 79 90 78 90 76 / 40 20 10 10 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
TE/81...SHORT TERM
Hazardous weather outlook, Jun 9, 4:59 AM CST, 17 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
559 AM CDT Tue Jun 9 2020
TXZ229>234-239>247-342>347-442-443-447-101100-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
559 AM CDT Tue Jun 9 2020
This hazardous weather outlook is for South Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
Isolated thunderstorms expected near the Rio Grande late this
afternoon, and over all of South Texas tonight.
A Heat Advisory is in effect for South Texas from noon until
7PM CDT today.
A Coastal Flood Advisory is in effect today south of Port Aransas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GMZ230-235-250-255-270-275-101100-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
559 AM CDT Tue Jun 9 2020
This hazardous weather outlook is for the Middle Texas
Coastal Waters.
.DAY ONE...Today and Tonight
Isolated thunderstorms expected over the Waters tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated thunderstorms expected over the Waters Wednesday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
87
In the hours before
Special weather statement, Jun 9, 9:40 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1040 PM CDT Tue Jun 9 2020
TXZ229-100445-
La Salle-
1040 PM CDT Tue Jun 9 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LA SALLE COUNTY...
At 1039 PM CDT, a strong thunderstorm was located near Dilley, moving
southeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Millett, Gardendale and Los Angeles.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 2864 9884 2840 9906 2857 9932 2864 9926
2865 9885
TIME...MOT...LOC 0339Z 316DEG 7KT 2870 9913
TESpecial weather statement, Jun 9, 10:25 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1125 PM CDT Tue Jun 9 2020
TXZ229-100515-
La Salle-
1125 PM CDT Tue Jun 9 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LA SALLE COUNTY...
At 1124 PM CDT, a strong thunderstorm was located 7 miles northwest
of Woodward, or 11 miles west of Dilley, moving south at 10 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Cotulla and Woodward.
LAT...LON 2839 9924 2842 9939 2864 9940 2864 9923
TIME...MOT...LOC 0424Z 010DEG 10KT 2864 9935
TE
Special weather statement, Jun 9, 10:44 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1144 PM CDT Tue Jun 9 2020
TXZ229-239-100530-
Webb-La Salle-
1144 PM CDT Tue Jun 9 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WEBB AND WESTERN LA
SALLE COUNTIES...
At 1144 PM CDT, a strong thunderstorm was located near Cotulla,
moving south at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Cotulla, Gardendale, Artesia Wells, Woodward and Chaparral Wildlife
Management Area.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 2846 9900 2811 9911 2818 9947 2820 9946
2820 9940 2839 9939 2855 9934
TIME...MOT...LOC 0444Z 012DEG 16KT 2844 9918
TEThunderstorm Wind, La Salle
- When
- June 9, 10:47 PM CST to 10:49 PM CST
- Where
- La Salle County, (Cot)la Salle Co Arpt to 0.29 mi NNE of (Cot)la Salle Co Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 28.450, -99.220
Cotulla-La Salle County Airport ASOS measured a gust to 59 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Texas, June 9, 20202 deaths · 2 injured · 58 kt wind · 32 events
- Flooding in Missouri, June 9, 20201 death · $15,000 · 7 events
- Hail and High Wind in Nebraska, June 9, 2020$1.1 million · 2 in hail · 22 events
- Flash Flooding and Flooding in Iowa, June 9 to 11, 2020$1.1 million · 9 events
- Flash Flooding and Damaging Winds in South Dakota, June 9, 2020$564,000 · 78 kt wind · 19 events
- Flood and Hail in South Dakota, June 9, 2020$761,000 · 1.75 in hail · 12 events
- High Wind and Strong Wind in Kansas, June 9 to 10, 2020$218,000 · 51 kt wind · 18 events
- Flash Flooding and Heavy Rain in Minnesota, June 9 to 10, 2020$290,000 · 6 events
- Flood in Minnesota, June 9 to 10, 2020$300,000 · 1 event
- Damaging Winds in Michigan, June 9, 2020$170,000 · 57 kt wind · 7 events
- Damaging Winds and Heavy Rain in Iowa, June 9 to 10, 202056 kt wind · 54 events
- Damaging Winds in Georgia, June 9 to 10, 2020$76,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906056.